Let’s Talk Inhaled Corticosteroid Side Effects
Inhaled corticosteroids (ICS) are considered a top-line treatment for asthma. Side effects are generally considered rare or negligible. Still, some asthmatics do report that they have experienced one or another side effect. Here’s all you need to know about ICS side effects.
Potential airway side effects of inhaled corticosteroids
Studies show that anywhere from 60-90% of the inhaled medicine impacts in the upper airway, so this is where the most common side effects will occur. The following are effects due to local application of the medicine in the oral the upper airway.1-2
It’s the most common side effect of inhaled corticosteroids. A fungus called Candida Albican normally lives in your oral cavity (your mouth, throat). It is usually kept in check by other microbes in the area. When you inhale ICS, some of the medicine particles remain inside your oral cavity. This diminishes your oral immune response, thereby allowing the fungus to spread, causing an infection. A medical term for this infection is Oral Candidiasis.
Oral thrush appears as white patches in your mouth, such as on your tongue. It makes you feel like you have a dry, cottony mouth, and the patches may seem to burn when you consume salty drinks or foods. Talk to your doctor if you observe these symptoms, as it can be treated with medicines like Nystatin (Mycostatin) and fluconazole (Diflucan) or by rinsing with salty water.
Dysphonia (harsh voice)
This can be caused by irritation of the mucous lining in your larynx, by “myopathy of laryngeal muscles,” or by laryngeal thrush. Regardless of the cause, this is one of the most common side effects of ICS.1-2 Talk to your doctor if you observe this symptom. Treatment may include reducing the dose or stopping the medicine, if possible.
Some studies show that metered dose inhalers (MDI) have a higher risk for causing dysphonia than dry powder inhalers (DPI). So, switching to another inhaler product is another option.1-3
Cough or throat irritation
This is more common when MDIs are used than DPIs. One study actually showed that spacers doubled the risk of coughing. However, it is less common with the new HFA inhalers compared to the older CFC inhalers. The solution, if this occurs, may be to switch to a DPI product.1-3
This is often called allergic contact dermatitis. It's most commonly caused by Pulmicort, which is the only ICS currently available as a solution to be nebulized. Aerosolized particles deposit on the surface of the skin around the lips and nose. Lesions may present similar to eczema.1-2
This can also be caused by using a spacer with a mask, which are most often used for small children. The solution may be to use a mouthpiece instead of a mask. Another solution is to switch to another ICS product.1-2
Potential systemic side effects of inhaled corticosteroids
Systemic side effects of inhaled corticosteroids can occur as medicine deposits in your mouth are swallowed. These particles are broken down by your liver and most is excreted by your bladder. However, a small percent (about 10-40%) may enter your bloodstream through blood vessels in your lungs and contribute to systemic side effects.1-4 Systemic side effects are generally considered negligible, although are possible with chronic use (especially when higher doses are prescribed).
The exact mechanisms to how this works remains unknown. It’s quite clear that systemic corticosteroids may cause a thinning of the skin, resulting in easy bruising, or bruises that don’t seem to go away. This is rare in children, although can sometimes occur with long-term use or with higher doses. The risk also increases with age. 1-2
It's a thinning of the bones, causing them to easily fracture, or break, even after simple falls that you normally would easily recover from. It's rare, and is usually associated with high dose ICS in adults.1-2
Some studies show a negligible (like 1.2 cm) reduction in height. One study showed children using ICS obtained their predicted adult height regardless of ICS use. Interestingly, poorly controlled asthma has also been linked to stunted growth, so well controlled asthma due to daily ICS use may offset the risk for ICS induced stunted growth.1,3
Glaucoma and cataracts
Medicine particles may enter your eyes through the circulatory system causing increased ocular blood pressure and glaucoma over time. Cataracts were found to be present in less than 2% of those taking ICS.1-2
This is often debated, and studies are rather inconclusive. However, corticosteroids do diminish the immune response, so it's possible they might increase the incidence of pneumonia. Like, a risk of about 1-2%. Some studies, however, showed no increased risk for pneumonia. Others show only an increase with high dose ICS.1
Can side effects of inhaled corticosteroids be prevented?
Studies seem to show that using a spacer when the medicine is delivered by an inhaler (like Qvar and Symbicort), and rinsing and spitting after each use, may significantly reduce the risk for topical side effects. Otherwise, rinsing your mouth and spitting after each use has been shown to reduce side effects. Higher ICS doses have also been linked with a greater risk of both topical and systemic side effects, so it's best to use the lowest dose needed to obtain maximal asthma control.2
Side effects of ICS have been extensively studied over the past 30 plus years, and ICS are generally considered both effective and safe. If you experience any of these side effects, please consult your prescribing physician. The solution may be as simple as making a minor change. Please, do not stop taking any asthma controller medicine without first consulting with your physician.
Have you experienced side effects from inhaled corticosteroids? Share your experience in the comments below!
Have you ever experienced an itchy chin prior to or during asthma attacks?